Woman taking pain killers and thinking about her hearing.

When you experience pain, you might grab some aspirin or ibuprofen without much thought, but new studies have demonstrated risks you need to recognize.

Many common pain medicines, including store-bought brands, carry risks to your hearing that you’ll want to consider when taking them. Amazingly, younger men could be at greater risk.

What Studies Say About Hearing Loss And Pain Killers

A thorough, 30-year cooperative study was performed involving researchers from esteemed universities such as Harvard, Brigham Young, and Vanderbilt. A bi-yearly survey was sent to 27,000 individuals between the age of 40 and 74 which included lifestyle and health questions.

Because the questionnaire was so broad, researchers were uncertain of what they would find. After reviewing the data, they were surprised to find a strong connection between hearing loss and over-the-counter pain relievers.

The data also revealed something even more shocking. Men younger than 50 were nearly two times as likely to have hearing loss if they frequently used acetaminophen. People who regularly used aspirin had a 50% chance of suffering from hearing loss. And those who used NSAIDs (ibuprofen, naproxen) had a 61% chance of developing permanent hearing loss.

Another surprising thing that was revealed was that high doses used occasionally were not as harmful for your hearing as low doses taken regularly.

It’s important to note this connection, but it doesn’t definitively demonstrate whether the pain relievers actually caused the hearing loss. Causation can only be proven with more study. But we really should reconsider our use of these pain relievers after these persuasive findings.

Present Theories About The Connection Between Pain Relievers And Hearing Loss

Researchers have several plausible theories as to why pain relievers could cause hearing damage.

Your nerves convey the experience of pain to your brain. The flow of blood to a specific nerve is obstructed by over-the-counter pain relievers. This impedes nerve signals that usually communicate with the brain, so you feel less pain.

Scientists believe this process also decreases the flow of blood in the inner ear. This blood provides vital oxygen and nutrients. When the flow is decreased for extended periods of time, cells become malnourished and die.

Acetaminophen, which showed the most appreciable correlation, might also minimize the production of a particular protein that helps protect the inner ear from loud noises.

What You Can do?

Perhaps the most significant point to keep in mind is that men under 50 were more likely to suffer hearing loss from pain relievers. This is an earnest reminder that hearing loss can manifest at any age. The steps you take when you’re younger can help preserve your hearing as you age.

While we aren’t implying that you completely stop taking pain relievers, you should acknowledge that there could be unfavorable consequences. Use pain medication only when you absolutely need to and when dealing with prescription medication, only as prescribed.

Seek out other pain relief possibilities, including gentle exercise. It would also be a smart idea to boost the Omega-3 fat in your diet and decrease foods that cause inflammation. Decreased pain and better blood flow have been shown to come from these practices.

And finally, make an appointment with us for a hearing examination. Don’t forget, hearing exams are for individuals of all ages. The best time to start talking to us about avoiding additional hearing loss is when you under 50.

Call Today to Set Up an Appointment

Why wait? You don't have to live with hearing loss. Call or Text Us